Alert archive / Texas / Flash Flood Warnings in 2023

Flash Flood Warning 25, NWS Amarillo, TX

June 4, 2023Carson County, Gray County, Roberts County, Texas

NWS Amarillo, TX issued this flash flood warning at Jun 4, 2023, 1:10 PM CDT for Carson County, Gray County, Roberts County, Texas. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 4, 2023, 1:10 PM CDT (18:10 UTC)
Expired
Jun 4, 2023, 5:15 PM CDT
In force
4 hr
Issued by
NWS Amarillo, TX
Area
Storm-based polygon
Flood severity
None

Counties Carson County, TX, Gray County, TX, Roberts County, TX

The radar

The Amarillo radar (KAMA), 74 km from the middle of the area, began a volume at 18:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this flash flood warning went out at Jun 4, 12:20 PM CDT, 50 minutes earlier.

Area forecast discussion, Jun 4, 12:20 PM CDT, 50 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
1220 PM CDT Sun Jun 4 2023

...New AVIATION...

.SHORT TERM ...
(Today through Monday night)
Issued at 310 AM CDT Sun Jun 4 2023

While overall coverage should continue to trend downward over the
next two days, showers and thunderstorms bringing localized heavy
rain and flooding will continue to occur. While a stray severe
thunderstorm cannot be ruled out, the risk for these will be on the
decrease.

Today through tomorrow night, weak upper trough extending from the
NW CONUS to the ArkLaTex will continue to weaken as upper ridging
builds to our west. At the surface, high pressure will continue to
dominate the Great Lakes region, resulting in westerly upslope
surface winds in the Panhandles. This should serve to largely lock
in our climatologically moist conditions. As weak disturbances
translate out of the northwesterly flow aloft, expect a combination
of subtle cooling aloft, convergence along remnant outflow
boundaries, and ascent via upslope low level winds to lead to
convection. Weak winds both aloft and at the surface will lead to a
paucity of wind shear with 0-6km bulk values of 15 knots or less
both afternoons. Thus, while progged MLCAPE of around 500 J/kg
suggests a stray severe hailstone or wind gust wouldn't be
impossible, organized convection appears highly unlikely. Those
weak winds aloft suggest storm motions will tend be around 10 mph
so, with available moisture continuing to run toward the high side
of climatology - our 00z RAOB was just under the 90th percentile for
this time of year - heavy rain rates and additional flooding will be
our main concern over the next 48 hours.

Ferguson

&&

.LONG TERM ...
(Tuesday through Saturday)
Issued at 310 AM CDT Sun Jun 4 2023

Overall... an omega block is expected to develop across the CONUS
with the Panhandles stuck solidly in the ridging section where
winds aloft will be very weak. Models indicate that there may be
just enough forcing present to develop thunderstorms as NBM is
producing 20-40% PoPs... generally focused on the afternoon into
the early evening... from the beginning of this period through
Thursday. Above average moisture content is expected to persist
across the Panhandles, so any thunderstorm that can develop will
be capable of producing moderate to heavy rainfall. Severe
thunderstorms are not anticipated due to very weak winds aloft and
generally weak instability. However... with the very weak winds,
slow thunderstorm movement is anticipated. Given very saturated
soil and recent significant flooding, it won't take much rain from
a thunderstorm for flooding and/or flash flooding to become a
concern.

The upper-level pattern may shift slightly such that steeper mid-
level lapse rates may be able to advect into the Panhandles as early
as Thursday and persist through at least the end of this long-term
period. This would allow for greater instability to materialize,
though winds aloft appear to remain weak. Although the prospect of
greater instability toward the end of this period may allow the
potential for strong thunderstorms to return into the discussion,
the concern for this long-term period will be focused on the
potential for flooding.

Vanden Bosch

&&

.AVIATION...
(18Z TAFS)
Issued at 1217 PM CDT Sun Jun 4 2023

Showers and thunderstorms are possible at all sites. Have
introduced tempo groups at KDHT/KAMA as they have the highest
chances at seeing a thunderstorms this afternoon. Outside of
thunderstorm chances, VFR conditions are expected with this TAF
period. Mainly light winds under 10 kts are forecast. If a
thunderstorm or shower is in vicinity of a TAF site, sporadic
winds are possible with higher gusts.

Muscha

&&

.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX                56  72  55  77 /  60  40  30  30
Beaver OK                  58  78  58  80 /  30  30  20  10
Boise City OK              55  71  52  74 /  70  40  20  30
Borger TX                  59  77  57  82 /  50  40  20  30
Boys Ranch TX              57  75  55  78 /  60  40  30  40
Canyon TX                  56  73  54  77 /  50  40  30  40
Clarendon TX               58  75  58  77 /  50  40  30  30
Dalhart TX                 56  71  54  75 /  70  40  20  40
Guymon OK                  56  75  55  78 /  50  30  20  20
Hereford TX                56  72  54  77 /  50  50  20  40
Lipscomb TX                58  78  58  81 /  40  30  20  20
Pampa TX                   57  74  56  78 /  50  40  20  30
Shamrock TX                59  78  58  80 /  40  40  20  20
Wellington TX              60  79  60  81 /  40  50  20  30

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...None.
OK...None.
&&

SHORT TERM...77
LONG TERM....52
AVIATION...05
Hazardous weather outlook, Jun 4, 2:31 AM CDT, 10 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
231 AM CDT Sun Jun 4 2023

OKZ001>003-TXZ001>020-317-042000-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
231 AM CDT Sun Jun 4 2023

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...Today and Tonight.

Thunderstorms will be possible across the Panhandles today into
tonight. Any thunderstorms may lead to localized flooding. The
probability for severe thunderstorms is low at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Thunderstorms will be possible across the Panhandles Monday
through Saturday. Any thunderstorms may lead to localized
flooding. The probability for severe thunderstorms is low at this
time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 3, 7:21 PM CDTSevere Thunderstorm WarningAMAArmstrong, Carson, Potter, Randall84 min
Jun 3, 7:46 PM CDTFlash Flood WarningAMACarson7 hr
Jun 3, 8:09 PM CDTTornado WarningAMAArmstrong, Potter, Randall18 min
Jun 3, 8:24 PM CDTSevere Thunderstorm WarningAMAArmstrong, Deaf Smith, Potter, Randall96 min
Jun 3, 8:38 PM CDTSevere Thunderstorm WarningAMAArmstrong, Carson, Collingsworth, Donley, Gray, Potter and 1 more97 min
Jun 3, 8:44 PM CDTFlash Flood WarningAMADeaf Smith, Randall6 hr
Jun 3, 10:13 PM CDTSpecial Weather StatementAMAArmstrong, Donley, Gray62 min
Jun 3, 11:14 PM CDTRiver Flood AdvisoryAMAArmstrong15 hr
Jun 4, 12:34 PM CDTAreal Flood AdvisoryAMALipscomb, Ochiltree4 hr
Jun 4, 1:07 PM CDTFlash Flood WarningAMAPotter, Randall4 hr
Jun 4, 1:26 PM CDTTornado WarningAMAArmstrong, Carson, Potter, Randall49 min
Jun 4, 1:44 PM CDTSevere Thunderstorm WarningAMAArmstrong, Carson, Potter61 min
Jun 4, 1:55 PM CDTFlash Flood WarningAMARandall3 hr
Jun 4, 2:24 PM CDTSevere Thunderstorm WarningAMAArmstrong, Donley72 min
Jun 4, 2:27 PM CDTFlash Flood WarningAMADonley4 hr
Jun 4, 3:52 PM CDTSpecial Weather StatementAMACollingsworth38 min
Jun 4, 4:48 PM CDTSpecial Weather StatementAMAHartley42 min
Jun 4, 5:25 PM CDTSpecial Weather StatementAMAHartley65 min
Jun 4, 5:32 PM CDTSevere Thunderstorm WarningAMADallam, Hartley, Moore, Oldham, Potter53 min

Nearby

Flash Flood Warnings in Texas, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.